MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra coil 400's (pc400's).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) into the target vessel, then deployed and detached two pc400's and three non-penumbra coils.While attempting to advance a new pc400 through the px slim, the physician encountered resistance and was unable to advance the coil out of the tip of the px slim.Therefore, the physician retracted the pc400, flushed the px slim and then made another attempt to advance the coil.However, resistance was met again and the pc400 was removed.Thereafter, the procedure was completed using the same px slim and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was intact with its pusher assembly.The distal tip of the introducer sheath had dried blood inside.Conclusions: evaluation of the returned device revealed that the pc400 was functional.The distal tip of the introducer sheath had dried blood inside the lumen.The distal tip of the introducer sheath was cut off by the penumbra investigator.Then, the pc400 was advanced through a demonstration px slim and out the distal tip without an issue and, therefore, the root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6638893
Report Number3005168196-2017-00910
Device Sequence Number231614
Product Code HCG
UDI-Device Identifier00814548010748
UDI-Public00814548010748
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/19/2024
Device Catalogue Number4002C1857
Device Lot NumberF71700
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by Manufacturer06/21/2017
Initial Report FDA Received Date06/13/2017
Supplement Report FDA Received Date07/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1